Unintended Discontinuation Syndrome...thanks doc!
March 29, 2010 6:36 PM   Subscribe

Moved Northeast from Southeast back in January. Realized last week, I still hadn't found a pdoc to refill my prescriptions. Ends up that my Venlafaxine had no more refills.

So, I called my doc back in NC...and l left a message for her with the front office person. When I called back this AM to follow up, I was told my doc left on vacation on Friday. This office person gave me the number of my doc's backup; in the same group, but in a different city. I called that #...and left a message. Within an hour, I got a call back from this office's front person. They took down all the information and I stressed that I was out. I even gave the number of a doc I have an appointment with on 4/15, so they could verify. Well, as of 5:00, my prescription wasn't filled.

Right now, I feel like crap and doubt i can sleep a full night. Should I head to the Emergency Room and ask them to fill or maybe a doc-in-the-box for the same thing? What should I do?
posted by littleredwagon to Health & Fitness (4 answers total)
 
Venlafaxine -- Effexor -- is a really hard drug to withdraw from. I would take my pill bottle to a Doc In A Box and ask for a new subscription. If they're not comfortable with that they should be able to give you a week's supply at the minimum. Good luck!
posted by kate blank at 6:42 PM on March 29, 2010


Ahem. Subscription = prescription, obviously.
posted by kate blank at 6:57 PM on March 29, 2010


Understood. :-)
posted by littleredwagon at 8:29 PM on March 29, 2010


Let me just put the precursor statement that I'm just a med student, half way done with school...but I'm sure those next two years are far more important than the first two.

I'd say you should go to the ER to get a refill. Just like Kate Blank said, if you have your prescription + old container, you should be fine for a short time supply.

The withdrawal symptoms do not sound pleasant. If you can't get venlafaxine, you might be able to get another SSRI in the mean time to help with withdrawal. Usually, SSRIs are prescribed so ubiquitously (at least, I've been told that in my med classes), that they are definitely safe and therefore, an ER physician would be willing to prescribe one for you.

http://informahealthcare.com/doi/abs/10.3109/00048679809062742

"Conclusions: As for the short-acting selective serotonin re-uptake inhibitors, severe discontinuation reactions may occur with venlafaxine, seemingly marked most distinctly by headache, nausea, fatigue, dizziness and dysphoria, and may make cessation of the drug extremely difficult. Two strategies for addressing the concern are considered. Key words: SNRI, venlafaxine, withdrawal reactions."
posted by doctorwhitecoat at 6:47 PM on April 7, 2010


« Older Name that male/female duet country tune   |   What blogs/books should I read before creating an... Newer »
This thread is closed to new comments.